High Wind, Jackson
- When
- April 3, 9:00 AM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
Strong southwest winds developed between low pressure approaching from the northwest and high pressure to the southeast. The winds gusted as high as 62 mph at the Carbondale airport, and around 50 mph at most other locations.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong southwest winds developed between low pressure approaching from the northwest and high pressure to the southeast. The winds gusted as high as 62 mph at the Carbondale airport, and around 50 mph at most other locations. Peak wind gusts included 53 mph at Mount Vernon and Marion, 50 mph at Carmi, 48 mph at Cairo, and 47 mph at Harrisburg. Some minor damage was reported. The roofing of a grade school gym in Akin (in Franklin County) was damaged. A large tree was uprooted in Crainville (in Williamson County). There were some scattered power outages due to tree limbs falling on power lines. Brush fires were fanned by the strong winds. Because farmers had recently plowed up the soil, blowing dust reduced visibility in some areas. Visibility was so poor in parts of White County that the sheriff department closed one to two miles of a county road. Farmers were requested to turn on their irrigation systems to keep the dust down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 3:03 AM CST, 5 hours 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
403 AM CDT SUN APR 3 2011
.DISCUSSION...
WINDY DAY IN STORE WITH NEAR RECORD WARMTH. HOWLING SOUTHERLY WINDS
OF 20 TO 40 MPH...WITH GUSTS FROM 40 TO 50 MPH /ESP NW AREAS/ WILL
MITIGATE CONDITIONS...WHICH COULD BE DOWN RIGHT DANGEROUS ON AREA
RIVERS AND LAKES. WIND ADVISORIES WILL REMAIN IN EFFECT MOST OF
THE DAY AND THIS EVENING...UNTIL A COLD FRONT NEARS THE REGION
LATE TONIGHT.
THIS STRONG COLD FRONT AND ASSOCIATED MID LEVEL SUPPORT
/WIDESPREAD UPWARD FORCING/ WILL GENERATE RAIN AND STRONG
THUNDERSTORMS ALONG THE COLD FRONT. CONFIDENCE ON TIMING OF THIS
FEATURE HAS INCREASED THIS MORNING. STILL FOLLOWED VERY CLOSELY TO
THE SREF WITH THE FRONTAL TIMING..WHICH IS NOT TOO FAR OFF FROM
THE 00Z GFS. IT NOW LOOKS LIKE MOST AREAS WILL STAY RAINFREE
THROUGH MIDNIGHT. THEN...THEN WIDESPREAD SHOWERS WILL MOVE INTO
SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS LATE TONIGHT. GIVEN WIND
PROFILES AND ELEVATED INSTABILITIES...IT STILL APPEARS THAT A
LINE...OR BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL
ACCOMPANY THE FRONTAL PASSAGE. THAT WOULD BE TOWARD DAWN OVER OUR
FAR NW COUNTIES IN SE MO AND SW IL...THEN MOVING WEST TO EAST
DURING THE DAY MONDAY OVER THE REST OF THE FORECAST AREA. THIS
SEVERE THREAT WOULD BE MAINLY IN THROUGH ABOUT 18Z /1 PM CST/...
AS THE FRONT WILL LIKELY BE EAST OF THE FORECAST AREA AFTER THAT
TIME.
IT LOOKS AS THOUGH RAIN AMOUNTS WILL BE INCREASING AS THE SYSTEM
MOVES FROM WEST TO EAST...ESP OVER WRN KY AFTER SUNRISE MONDAY.
COULD SEE SOME 1.5 TO 2 INCH AMOUNTS...ESP OVER WRN KY MONDAY
MORNING INTO EARLY AFTERNOON.
AFTER FRONTAL PASSAGE...BLUSTERY W TO NW WINDS IN THE 15 TO 25 MPH
RANGE WILL TAKE OVER AND CAUSE TEMPS TO PLUMMET INTO THE 40S AND
50S BY THE END OF THE DAY.
THE CHILLY SNAP WILL BE JUST THAT AS SFC RIDGE MOVES QUICKLY EAST
OF THE REGION BY TUE/WED. EXPECT DRY CONDITIONS IN THIS TIME FRAME
AS WARMING TREND PUSHES AFTERNOON TEMPS BACK INTO THE 60S TO NEAR
70 BY MID WEEK. MADE LITTLE CHANGES TO THE FORECAST BEYOND
WED...BUT NO MAJOR STORM SYSTEMS EXPECTED AND TEMPS WILL BE WELL
ABOVE NORMAL.
&&
.AVIATION...
SUSTAINED WIND/GUST SPEEDS WILL BE THE MOST CRITICAL FACTOR IN THE
NEAR TERM. SURFACE GRADIENT WINDS WILL INCREASE AT KCGI/KPAH BETWEEN
1430-1530Z...REACHING KEVV/KOWB BETWEEN 1530-1630Z. AT APPROXIMATELY
THE SAME TIME...A SCATTERED TO BROKEN STRATOCUMULUS /2-3KFT AGL/
CLOUD DECK...WILL DEVELOP IN THE 15Z-19Z SUNDAY TIME FRAME OVER
KCGI/KPAH...THINNING OUT BY 21Z SUNDAY. AS THE CLOUDS THIN OUT OVER
KCGI/KPAH BETWEEN 18Z-22Z...WIND GUSTS WILL LIKELY INCREASE SHARPLY
INTO THE 30-35 KNOT RANGE...DIMINISHING AFTER 22-23Z SUNDAY. THE
ONSET TIME FOR THE INCREASE SURFACE WIND SPEEDS/GUSTS AND SCATTERED
CLOUDS OVER KEVV AND KOWB WILL BE DELAYED BY 2-3 HOURS.
AS A COLD FRONT SLOWLY MOVES TOWARD THE TAF SITES SUNDAY NIGHT...VFR
CEILINGS WILL DEVELOP IN THE 03Z-06Z MONDAY TIME FRAME...BECOMING
MVFR IN THE 09Z-12Z MONDAY TIME FRAME. THESE CEILINGS MAY
PERIODICALLY FALL INTO THE IFR RANGE AFTER 12Z...WHEN THE COLD FRONT
MOVES THROUGH EACH OF THE WFO PAH TAF SITES.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM 9 AM THIS MORNING TO 1 AM CDT MONDAY FOR
BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
KY-WEBSTER.
MO...WIND ADVISORY FROM 9 AM THIS MORNING TO 1 AM CDT MONDAY FOR
BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WIND ADVISORY FROM 9 AM THIS MORNING TO 1 AM CDT MONDAY FOR
ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.
IN...WIND ADVISORY FROM 9 AM THIS MORNING TO 1 AM CDT MONDAY FOR
GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
MEFFERT/KESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CDT SUN APR 3 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 500 AM CDT SUN APR 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SUNDAY WILL BE A VERY WINDY DAY ACROSS PORTIONS OF THE REGION. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA. PLEASE REFER TO THE WIND ADVISORY FOR ADDITIONAL DETAILS. THESE STRONG WINDS WILL ALSO CAUSE AN ELEVATED WILDFIRE RISK SUNDAY AREA WIDE. SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN TO MOVE INTO PORTIONS OF SOUTHWEST ILLINOIS AND THE OZARK REGIONS OF SOUTHEAST MISSOURI BETWEEN MIDNIGHT AND DAWN. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN RISKS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS COVERS THE ENTIRE QUAD STATE REGION MONDAY. THIS RISK WILL COME VERY EARLY IN THE DAY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...THEN THROUGH THE MORNING AND INTO THE VERY EARLY AFTERNOON OVER WESTERN KENTUCKY AND SOUTHWEST INDIANA. THE THREAT FOR SEVERE WEATHER WILL END BY MID AFTERNOON. THE MAIN THREAT APPEARS TO BE DAMAGING WINDS WITH SOME LARGE HAIL AND ISOLATED TORNADOES. STRONG WINDS ARE EXPECTED BEHIND THE FRONT ON MONDAY WITH SOME WIND GUSTS BETWEEN 35 AND 40 MPH. THE CHANCE FOR AT LEAST ISOLATED THUNDERSTORMS RETURNS WEDNESDAY NIGHT AND CONTINUES ON AND OFF THROUGH SATURDAY. THERE IS SOME POTENTIAL FOR SEVERE WEATHER DURING THAT TIME FRAME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY FROM JUST BEFORE SUNRISE INTO THE MID MORNING OVER SOUTHERN ILLINOIS AND SOUTHEAST ILLINOIS...AND THEN FROM MID MORNING INTO THE EARLY AFTERNOON OVER WESTERN KENTUCKY AND SOUTHWEST INDIANA.
The national radar mosaic for the moment the first event began.
17 strong wind, 1 high wind, 1 dust storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297501, 297502, 297503, 297504, 297505, 297506, 297507, 297508, 297509, 297510, 297511, 297512, 297513, 297514, 297515, 297516, 297518, 297519, 297520.